Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 254, NWS Springfield, MO

November 22, 2010Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Nov 22, 2010, 4:37 PM CST for Greene County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 22, 2010, 4:37 PM CST (22:37 UTC)
Expired
Nov 22, 2010, 5:15 PM CST
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Greene County, MO

The radar

The Springfield radar (KSGF), 6 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 458 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
458 m²/s²
0-3 km storm-relative helicity
508 m²/s²
Significant tornado parameter
1.0
Supercell composite
2.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 22, 3:18 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Nov 22, 3:18 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CST MON NOV 22 2010

.DISCUSSION...

MAIN FOCUS IN THIS FORECAST PACKAGE DEALS WITH THE COLD FRONT AND
ASSOCIATED CONVECTION THAT ARE CURRENTLY MOVING THROUGH THE
AREA...THEN ATTENTION TURNS TO ANOTHER FRONTAL PASSAGE WEDNESDAY
INTO WEDNESDAY NIGHT AND ASSOCIATED CONVECTION AND MUCH COLDER
TEMPERATURES FOR THE THANKSGIVING HOLIDAY.

CURRENTLY...A COLD FRONT HAS PUSHED INTO THE NORTHWESTERN
PORTIONS OF THE CWA...ROUGHLY FROM JOPLIN TO WARSAW. AHEAD OF THE
FRONT TEMPERATURES ARE GENERALLY IN THE UPPER 60S TO THE LOWER 70S
AS TEMPERATURES ARE QUICKLY DROPPING INTO THE 50S BEHIND THE
FRONT. SOME SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DID
DEVELOP OUT AHEAD OF THE FRONT...THIS ACTIVITY IS WEAKENING AND
PUSHING OUT OF THE AREA EARLY THIS AFTERNOON.

SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT AS IT
QUICKLY PUSHES TO THE EAST SOUTHEAST. THESE STORMS ARE MOVING TO
THE NORTHEAST AND THE FRONT SEEMS TO BE OUTRUNNING THE CONVECTION
AS THE FRONT RACES OFF TO THE SOUTH AND EAST. THERE IS SOME
INSTABILITY PRESENT AHEAD OF THE FRONT AS MLCAPES ARE AROUND
500 J/KG. THIS AMOUNT OF INSTABILITY IS ENOUGH TO GENERATE
THUNDERSTORMS ALONG THE FRONT...HOWEVER WITH THE STORMS MOVING
PARALLEL TO THE LOW LEVEL SHEAR VECTORS THE FRONT IS QUICKLY OUT
RUNNING THE CONVECTION RESULTING IN THE CONVECTION WEAKENING
QUICKLY.

WIND SHEAR IS VERY STRONG ACROSS THE AREA AS 0-6KM BULK SHEAR
MAGNITUDES ARE ON THE ORDER OF 60-70KT. HOWEVER WITH THE THE
STORMS MOVING PARALLEL TO THE LOW LEVEL SHEAR VECTORS THEY ARE
BEING SHEARED OUT. STORM DEVELOPMENT WILL CONTINUE TO BE POSSIBLE
ALONG THE FRONT AS IT PUSHES EAST SOUTHEAST ACROSS THE AREA THE
REST OF THIS AFTERNOON INTO THE EARLY EVENING HOURS. A FEW STORMS
MAY PERK UP AND BE CAPABLE OF SMALL HAIL AND GUSTY WINDS. THE ONLY
SEVERE POTENTIAL WOULD BE IF A LINE OF STORMS CAN ORGANIZE ALONG
THE FRONT AND THEN PUSH TO THE SOUTHEAST WHICH IS NOT PARALLEL TO
THE LOW LEVEL SHEAR VECTORS. THE BEST POTENTIAL FOR THIS IN THE
CWA WILL LIKELY BE EAST OF A WEST PLAINS TO ROLLA LINE...HOWEVER
THE BETTER POTENTIAL IS REALLY LIKELY TO REMAIN TO THE EAST AND
SOUTH OF THE AREA. IF A LINE OF STORMS CAN BECOME ORGANIZED A
BRIEF...WEAK TORNADO CANNOT NOT BE RULED OUT GIVEN THE STRONG
WIND SHEAR PRESENT...HOWEVER CHANCES FOR STORMS TO BECOME
ORGANIZED INTO A STRONG LINE AND THEN FOR A TORNADO TO OCCUR ARE
LOW.

A COOLER AIRMASS WILL SPREAD INTO THE AREA RIGHT BEHIND THE
FRONT THIS AFTERNOON INTO TONIGHT. OVERNIGHT LOWS ARE EXPECTED TO
GENERALLY FALL INTO THE 30S TONIGHT. THE COOLER CONDITIONS WILL
REMAIN OVER THE AREA ON TUESDAY...AS HIGHS WILL GENERALLY ONLY
WARM INTO THE 50S.

A WARM FRONT WILL THEN LIFT BACK NORTH INTO THE AREA LATE TUESDAY
NIGHT INTO WEDNESDAY...AS WARMER TEMPERATURES ALSO SPREAD BACK INTO
THE AREA. HIGHS ON WEDNESDAY SHOULD WARM BACK INTO THE 60S WITH 70S
POSSIBLE ACROSS THE FAR WESTERN CWA. SCATTERED SHOWERS AND A FEW
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA LATE TUESDAY NIGHT
INTO WEDNESDAY AS THE FRONT LIFTS NORTH THROUGH THE AREA. NO
SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY.

LATE WEDNESDAY AFTERNOON INTO THURSDAY MORNING AN UPPER LEVEL LOW
WILL PUSH ACROSS THE NORTHERN PLAINS INTO THE GREAT LAKES REGION.
AN ASSOCIATED COLD FRONT WILL PUSH THROUGH THE AREA. THERE MAY BE
THE POTENTIAL FOR SOME STRONG TO SEVERE STORMS LATE WEDNESDAY INTO
WEDNESDAY NIGHT AS THE FORCING WITH THIS FRONT WILL BE QUITE
STRONG AND STRONG WIND SHEAR WILL ONCE AGAIN ACCOMPANY THIS SYSTEM.
HOWEVER...THIS IS CONDITIONAL ONLY IF ENOUGH INSTABILITY CAN
DEVELOP ACROSS THE AREA IN TIME FOR THE FRONTAL PASSAGE. THE
BETTER SEVERE POTENTIAL WILL LIKELY OCCUR EAST OF HIGHWAY 65
WEDNESDAY EVENING AND NIGHT WITH THE MAIN RISK BEING STRONG WINDS.

MUCH COLDER TEMPERATURES WILL SPREAD INTO THE AREA WEDNESDAY NIGHT
AS HIGHS ARE EXPECTED TO OCCUR SHORTLY AFTERNOON MIDNIGHT THURSDAY
WITH FALLING TEMPERATURES BEHIND THE FRONT ON THANKSGIVING. THE
PRECIPITATION SHOULD GENERALLY REMAIN ALONG AND AHEAD OF THE
FRONT...HOWEVER THERE MAY BE JUST ENOUGH MOISTURE TO GENERATE
SOME FLURRIES BEHIND THE FRONT ON THANKSGIVING BUT SHOULD NOT
AMOUNT TO MUCH AT ALL. AFTERNOON HIGHS ON THANKSGIVING WILL ONLY
WARM INTO THE 30S AND TEMPERATURES WILL FALL INTO THE LOWER 20S TO
THE UPPER TEENS THURSDAY NIGHT. THE COLDER CONDITIONS WILL REMAIN
OVER THE AREA THROUGH SATURDAY WITH A WARMING TREND EXPECTED
TOWARDS THE END OF THE WEEKEND INTO NEXT WEEK. ANOTHER SYSTEM MAY
ALSO APPROACH THE AREA AND BRING ADDITIONAL PRECIPITATION CHANCES
EARLY NEXT WEEK.

WISE

&&

.AVIATION...

FOR THE 22/1800Z KSGF/KJLN/KBBG TAFS SCATTERED SHOWERS/ISOLD TSTMS
HAVE DEVELOPED WELL AHEAD OF A COLD FRONT OVER NW MO AND EASTERN
KS. WE WILL CONTINUE TO LOW END VFR AND MVFR CEILINGS AHEAD OF THE
FRONT WITH BRIEF HEAVY DOWNPOURS WITH LOCALIZED BRIEF IFR
VISIBILITY. THE FRONT WILL SHIFT EAST THROUGH THE TAF SITES LATER
THIS AFTERNOON AND EVENING...WITH A BRIEF PERIOD OF MVFR/IFR
POST FRONTAL CEILINGS POSSIBLE. OTHERWISE EXPECT...VFR CONDITIONS
AFTER 06Z. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Nov 22, 1:16 PM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 PM CST MON NOV 22 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
116 PM CST MON NOV 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 THE HAZARD WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED:

 THE NON THUNDERSTORM WIND RISK IS LIMITED.
 THE LIGHTNING RISK IS SIGNIFICANT.
 THE THUNDERSTORM WIND GUST RISK IS ELEVATED FOR GUSTS TO 60 MPH.
 THE HAIL RISK IS LIMITED.
 THE TORNADO RISK IS LIMITED FOR BRIEF SHORT LIVED WEAK TORNADOES.

DISCUSSION:

  SUSTAINED SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS OVER 30 MPH
  WILL BE BE POSSIBLE EAST OF HIGHWAY 71 THIS AFTERNOON.

  A COLD FRONT HAS MOVED INTO TO THE FAR WESTERN PORTIONS OF THE
  OUTLOOK AREA EARLY THIS AFTERNOON. SCATTERED SHOWERS AND
  THUNDERSTORMS HAVE DEVELOPED OUT A AHEAD OF THE FRONT...WITH A
  LINE OF THUNDERSTORMS DEVELOPING ALONG THE FRONT.

  EXPECTED THUNDERSTORMS TO CONTINUE TO DEVELOP ALONG THE FRONT AS
  THE FRONT CONTINUES TO QUICKLY PUSH OFF TO THE EAST SOUTH EAST
  THIS AFTERNOON INTO THE EARLY EVENING HOURS. A FEW STRONG TO
  SEVERE STORMS MAY BE POSSIBLE ALONG THE FRONT...WITH THE BEST
  POTENTIAL EAST OF A WEST PLAINS TO ROLLA LINE LATE THIS
  AFTERNOON INTO THIS EVENING. THE MAIN SEVERE WEATHER RISK WILL
  BE STRONG WINDS...HOWEVER GIVEN THE STRONG WIND SHEAR THAT IS
  PRESENT...AN ISOLATED WEAK BRIEF TORNADO AND ISOLATED LARGE HAIL
  CANNOT BE RULED OUT. THE STORMS SHOULD END FROM WEST TO EAST
  WITH ALL THE ACTIVITY EXITING THE AREA BY THE LATE EVENING
  HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  SCATTERED THUNDERSTORMS WILL POSSIBLE AGAIN LATE TUESDAY NIGHT
  INTO WEDNESDAY NIGHT. A FEW STORMS MAY ONCE AGAIN BECOME STRONG
  LATE WEDNESDAY INTO WEDNESDAY NIGHT WITH GUSTY WINDS THE PRIMARY
  RISK.

  A COLD AIR MASS AND GUSTY WINDS WILL COMBINE TO PRODUCE WIND
  CHILLS IN THE TEENS ON THANKSGIVING DAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED EAST OF A WEST PLAINS TO ROLLA
 LINE LATE THIS AFTERNOON INTO THE EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 4:54 PM CSTTornado WarningSGFGreene, Webster34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.